Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 155, NWS Charleston, WV

September 24, 2025Boyd County, Kentucky; Lawrence County, Ohio; Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 24, 2025, 4:47 PM EDT for Boyd County, Kentucky; Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2025, 4:47 PM EDT (20:47 UTC)
Expired
Sep 24, 2025, 7:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:12 PM EDTFLASH FLOOD1 Ne Huntington, WVFlooding of roadway along 5th Avenue at 25th Street.
Sep 24, 5:12 PM EDTFLASH FLOOD1 Ne Huntington, WVFlooding of roadway along 5th Avenue at 25th Street.
Sep 24, 5:12 PM EDTFLASH FLOOD1 Ne Huntington, WVFLOODING OF ROADWAY ALONG 5TH AVENUE AT 25TH STREET.
Sep 24, 5:12 PM EDTFLASH FLOOD1 W Huntington, WVFlooding of roadway along Adams and 5th Avenues, and the 1st Street Viaduct.
Sep 24, 5:12 PM EDTFLASH FLOOD1 W Huntington, WVFlooding of roadway along Adams and 5th Avenues, and the 1st Street Viaduct.
Sep 24, 5:12 PM EDTFLASH FLOOD1 W Huntington, WVFLOODING OF ROADWAY ALONG ADAMS AND 5TH AVENUES, AND THE 1ST STREET VIADUCT.
Sep 24, 6:15 PM EDTFLASH FLOOD4 Se Ceredo, WVStreet/road flooded/closed.
Sep 24, 6:15 PM EDTFLASH FLOOD4 Se Ceredo, WVStreet/road flooded/closed.
Sep 24, 6:15 PM EDTFLASH FLOOD4 Se Ceredo, WVSTREET/ROAD FLOODED/CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS51 KRLX 242047
FFWRLX
KYC019-OHC087-WVC011-099-242345-
/O.NEW.KRLX.FF.W.0155.250924T2047Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
447 PM EDT Wed Sep 24 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Boyd County in northeastern Kentucky...
  Southeastern Lawrence County in southeastern Ohio...
  West Central Cabell County in central West Virginia...
  Northwestern Wayne County in western West Virginia...

* Until 745 PM EDT.

* At 447 PM EDT, Doppler radar indicated heavy rain showers across 
  the warned area. Between 1 and 1.5 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 1.5 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain showers.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Huntington, Ashland, Chesapeake, Proctorville, Cannonsburg, 
  Barboursville, Kenova, Catlettsburg, Ceredo, Princess, South 
  Point, Burlington, Mavity and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of streets 
around Huntington. The highest threat areas for flooding are the 
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In 
addition, the railroad viaduct at 14th street west may flood. 
Flooding may also be occurring along 5th avenue between 24th and 
25th streets.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3835 8278 3836 8278 3841 8277 3855 8235
      3852 8234 3846 8232 3840 8224 3833 8258
      3828 8278

FLASH FLOOD...RADAR INDICATED

$$

TRM
2 follow-up statements
614 
WGUS71 KRLX 242235
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
635 PM EDT Wed Sep 24 2025

KYC019-OHC087-WVC099-242245-
/O.CAN.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-Wayne WV-
635 PM EDT Wed Sep 24 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BOYD, SOUTHEASTERN 
LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...

The heavy rain had ended, and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
      3844 8234 3845 8233 3846 8232 3840 8224

$$

WVC011-242345-
/O.CON.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
635 PM EDT Wed Sep 24 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR WEST CENTRAL CABELL COUNTY...

At 635 PM EDT, Doppler radar and automated gauges indicated heavy 
rain showers across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen. The heaviest of the rain was over, with additional 
rainfall amounts of less than 0.5 inches expected in the warned area 
this evening. Flash flooding is ongoing or expected to begin 
shortly. Emergency management reported flooding of roadways along 
Adams and Fifth Avenue, including the 1st Street Viaduct and at 25th 
Street. Some lanes had reopened.

HAZARD...Flash flooding caused by heavy rain showers.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Huntington, Chesapeake, Barboursville and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of streets 
around Huntington. The highest threat areas for flooding are the 
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In 
addition, the railroad viaduct at 14th street west may flood. 
Flooding may also be occurring along 5th avenue between 24th and 
25th streets.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
      3844 8234 3845 8233 3846 8232 3840 8224

FLASH FLOOD...RADAR INDICATED

$$

TRM
560 
WGUS71 KRLX 242340
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
740 PM EDT Wed Sep 24 2025

WVC011-242350-
/O.EXP.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
740 PM EDT Wed Sep 24 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT THIS EVENING FOR 
WEST CENTRAL CABELL COUNTY...

The heavy rain has ended, and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

&&

LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
      3844 8234 3845 8233 3846 8232 3840 8224

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:44 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 24, 12:44 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1244 PM EDT Wed Sep 24 2025

.SYNOPSIS...
Daily opportunities for showers and thunderstorms continues
into the weekend as multiple disturbances affect the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1245 PM Wednesday...

Gloomy weather prompted by surface low pressure and its attendant
frontal boundary will prevail through the forecast period. The
area will remain entrenched beneath overcast skies embedded with
passing showers and the occasional rumble of thunder. At the
time of writing, rain was streaming from southwest to northeast
both along the Ohio River Valley and the spine of the
Appalachians, with no indications of lightning. Deep
southwesterly flow sponsored by this weather feature will
continue to encourage periods of moderate to heavy rain
overnight into Thursday. The surface front will be oriented
through the heart of Ohio during much of the period, but will
begin to drift eastward late Thursday evening and into the
beginning of the short term forecast period.

Mesoanalysis depicts some amounts of instability and shear are
present over the area this afternoon, but not quite enough to
muster much in the way of strong to possibly severe
thunderstorms. SPC has slashed any concern for severe with
today's forecast, bringing us back down to a general
thunderstorm risk for both today and Thursday.

Attention will then be more upon hydro concerns as we progress
through the near term period. Very dry antecedent soil
conditions ahead of this event has helped to soak up this
steady and beneficial rainfall so far today, with flash flood
guidance not exceeded thus far. Continuous rounds of rain
tonight into Thursday may foster some local ponding and trouble
spots, but widespread flooding potential remains low in this
event. This rainfall will hopefully slash away at the ongoing
drought here in the forecast area.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 1245 PM Wednesday...

A cold front will make eastward progress through the forecast
area overnight Thursday into Friday morning, bringing rain
chances to a gradual end. However, enough lingering moisture
along the higher terrain may spur isolated showers and a rumble
of thunder during peaking heating hours Friday afternoon.

What was once looking like a dry weekend has steered towards a
more active state as the base of an upper level trough festers
over the heart of the Ohio and Tennessee Valleys. Global models
are on board of this trough closing off into a cut out low in
close quarters to the forecast area. This feature will spawn
showers and storms for most locations east of the Ohio River on
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 1245 PM Wednesday...

The cut off low/upper level trough feature first mentioned in
the short term period will continue to reside over the forecast
area for the end of the weekend. This feature remains in
somewhat of a holding pattern in response to tropical activity
churning over the Atlantic that is slated to meander close to
the eastern seaboard for the remainder of the valid forecast
period. As a result, daily opportunities for diurnally driven
activity looks plausible for the mountains and central lowlands
from Sunday onward. Surface high pressure parked to the west of
the area will attempt to counteract shower and storm
development, but opted to maintain low end chance POPs suggested
by central guidance for each day in the long term period.

Temperatures will slightly rebound late in the weekend into the
start of next week in the midst of the upper level blocking
pattern. Afternoon highs will range in the mid 60s to 70s along
our mountain zones and cresting above the 80 degree marker
across the lower elevations.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 1245 PM Wednesday...

Our airspace remains entrenched beneath low to mid level stratus
today with embedded showers and occasional thunderstorms. At the
time of writing, a mixed bag of VFR/MVFR/IFR conditions were
scattered across the forecast area, with terminals anticipated
to continue bouncing in and out of restrictions throughout the
day. A nearby frontal boundary will remain draped over the
region overnight into Thursday with very little movement of the
front expected to occur within the valid TAF period.

General thinking will be sub-VFR ceilings prevailing overnight,
with local variability between MVFR/IFR/LIFR as the night
marches on, followed by slow improvements to widespread MVFR
heading into Thursday afternoon. Surface visibilities will
occasionally be tarnished by passing showers and storms through
the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of rainfall and associated
restrictions will likely vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  L    H    H    M    M    M    M    M    M    H    H    H
HTS CONSISTENCY  M    H    H    H    H    M    H    L    M    M    H    H
BKW CONSISTENCY  H    H    H    M    H    H    H    H    H    L    L    M
EKN CONSISTENCY  L    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    H    M    L    L    L    H

AFTER 18Z THURSDAY...
Brief periods of IFR conditions are possible with heavier
showers or thunderstorms throughout the work week. IFR is also
possible at night with low stratus and/or fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK

In the hours before

Special weather statement, Sep 24, 4:14 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT Wed Sep 24 2025

WVZ006-242115-
Cabell-
Including the city of Huntington
414 PM EDT Wed Sep 24 2025

...HEAVY DOWNPOURS IMPACTING THE HUNTINGTON TRI-STATE AREA...

Heavy downpours, with rainfall rates of one to one and a half
inches per hour, will impact the Huntington tri-state area during
the evening rush.

The rain may cause ponding of water on roads, poor drainage and
low lying areas, and make hydroplaning possible, especially where
water ponds or runs across roadways. Viaducts in downtown
Huntington may flood.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to
cross safely. Move to higher ground.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:31 PM EDTSpecial Weather StatementRLXCabell, Putnam59 min

Nearby

Flash Flood Warnings in West Virginia, 2025Flash Flood Warnings in Kentucky, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.